Acute Pulmonary Edema Following Plasma Exchange in a Patient With Guillian Barre Syndrome

    loading  Checking for direct PDF access through Ovid

Excerpt

To JNA Readers:
Occurrence of acute pulmonary edema in patients with Guillian Barre Syndrome (GBS) is a rare entity. We describe the occurrence of acute pulmonary edema following plasmapheresis in a patient with GBS and discuss the role of hypoproteinemia and autonomic dysfunction in its occurrence.
A 23-year-old lady with a diagnosis of GBS was undergoing third session of high-volume plasmapheresis during which she developed uneasiness, dyspnea, and hypertension (220/130 mm Hg). Plasmapheresis was immediately discontinued. She was managed with propped-up position, supplemental oxygen, and diuretics. She also received 2 U of fresh frozen plasma to replace lost plasma volume. Twenty-four hours later, she developed tachypnea (respiratory rate of 40/min), decrease in oxygen saturation (SpO2) to 82%, and persistent hypertension. She was intubated and shifted to intensive care unit for acute care management and mechanical ventilation. Chest radiograph showed evidence of significant pulmonary edema (Fig. 1A). Large quantities of pink frothy secretions were continuously cleared from the trachea by frequent suctioning. She was ventilated in prone position with fraction of inspired oxygen (FiO2) of 1 and positive end-expiratory pressure (PEEP) was increased from 6 to 15 mm Hg to achieve and maintain SpO2>94%. She was initiated on furosemide 20 mg thrice daily, morphine 6 mg every 4 hours, ceftriaxone 1 g twice daily, and amikacin 500 mg/d. Her total serum protein was 4.2 g/dL with albumin level of 2.2 g/dL for which she received infusion of amino acids twice daily. Once her condition was stable, a computed tomography scan of the thorax was obtained which confirmed pulmonary edema (Fig. 1B). Her hypertension was managed with amlodipine 10 mg twice daily. Bedside autonomic function assessment as assessed by Portable ANSiscope (DyAnsys, CA) revealed significant autonomic dysfunction (Fig. 1C) which was treated with clonidine 100 µg thrice daily. Over the next 6 days, her condition gradually improved with reduced requirement of PEEP and FiO2. Her chest radiograph also showed improvement and her trachea was extubated. She was discharged from the hospital after improvement in her neurological function.
Autonomic dysfunction is a frequently encountered entity in patients with GBS.1 Intense activation of the sympathetic nervous system can acutely increase the pulmonary blood volume, elevate pulmonary vascular pressures and result in acute neurogenic pulmonary edema. In our patient, severe autonomic dysfunction contributed to the occurrence of pulmonary edema which was exacerbated by the hypoproteinemia that accompanied the plasmapheresis. Experimental studies have shown that hypoproteinemia during plasmapheresis can aggravate the pulmonary edema by reducing the plasma oncotic pressure2 and this reduction in plasma oncotic pressure can significantly increase the lung water content in previously injured lungs.3
To conclude, acute pulmonary edema can occur following plasmapheresis in patients with GBS. Autonomic dysfunction and hypoproteinemia associated with plasmapheresis contributes to this complication. Prompt detection and aggressive management of the risk factors and specific treatment of pulmonary edema can result in good outcome from this potentially life-threatening complication.

Related Topics

    loading  Loading Related Articles